Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipodystrophy and meds
Aug 28, 2005

I am on viramune and combivir. THis combo is working great as my VL is undetectable and my CD4 is >1000. Is this drug combination contributing to my lipodystrophy? Is there any combination that is more "fat friendly"?

Response from Dr. Wohl

Combivir contains AZT and this drug has been associated with fat wasting. If that is what you are experiencing, AZT would be prime suspect number one. In such a case you could switch to one of two other meds: Truvada (Tenofovir + FTC) or Epzicom (Abacavir + 3TC). Both have data supporting a switch to try to improve the effects of fat wasting.

The relative merits of these two are the fodder for long lasting debates. Both are good medications and there are positive and negatives to each. Your own personal history and preferences will influence your decision. In choosing there are a couple of major points you should consider including the hypersensitivity reaction that can occur to abacavir in 5-10% of people who start the drug as well as the risk of cross resistance to other HIV meds in the very unlikely event you were you to really fail the combo which might slightly favor abacavir.

Given what you write, I suspect either will work for you in controlling your virus. Whether they will reverse completely you body shape change is not clear and data suggest such changes are slow in coming. But, a switch can help make sure things do not get worse.

DW



Previous
Starting meds
Next
Can Trivizir be used on its own?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement